Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2020, 7:57 PM CDT for Uvalde County, Zavala County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:57 PM CDT (00:57 UTC)
- Expired
- May 23, 2020, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 40 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:36 PM CDT | TSTM WND GST 50 | Uvalde, TX | ESTIMATED WIND GUST OF 50 MPH IN UVALDE. |
| May 23, 8:40 PM CDT | TSTM WND DMG | Uvalde, TX | WE RECEIVED PICTURES AND VIDEO OF A LARGE TREE BLOWN DOWN ONTO A CARPORT IN UVALDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
258 WUUS54 KEWX 240057 SVREWX TXC463-507-240145- /O.NEW.KEWX.SV.W.0121.200524T0057Z-200524T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 757 PM CDT Sat May 23 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Southern Uvalde County in south central Texas... Northern Zavala County in south central Texas... * Until 845 PM CDT. * At 757 PM CDT, a severe thunderstorm was located over Blewett, or 14 miles west of Uvalde, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Uvalde, Uvalde Estates, Knippa, Dabney, Blewett, Cline and Washer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail, damaging winds, and continuous cloud to ground lightning are occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2930 10011 2937 9955 2900 9952 2903 10011 TIME...MOT...LOC 0057Z 263DEG 29KT 2916 10001 HAIL...0.75IN WIND...60MPH $$ AAT
2 follow-up statements
150 WWUS54 KEWX 240129 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 829 PM CDT Sat May 23 2020 TXC463-507-240145- /O.CON.KEWX.SV.W.0121.000000T0000Z-200524T0145Z/ Uvalde TX-Zavala TX- 829 PM CDT Sat May 23 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN UVALDE AND NORTHEASTERN ZAVALA COUNTIES... At 828 PM CDT, a severe thunderstorm was located near Uvalde, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Uvalde, Uvalde Estates, Knippa and Washer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2937 9955 2900 9952 2903 10002 2931 10003 TIME...MOT...LOC 0128Z 263DEG 29KT 2919 9972 HAIL...0.75IN WIND...60MPH $$ AAT
875
WWUS54 KEWX 240153
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Sat May 23 2020
TXC463-507-240203-
/O.EXP.KEWX.SV.W.0121.000000T0000Z-200524T0145Z/
Uvalde TX-Zavala TX-
853 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UVALDE AND
NORTHEASTERN ZAVALA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 2937 9955 2900 9952 2903 10002 2931 10003
TIME...MOT...LOC 0153Z 263DEG 29KT 2921 9950
$$
AATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 23, 6:38 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 638 PM CDT Sat May 23 2020 .AVIATION... Isolated thunderstorms are moving across the Del Rio area and these storms have produced wind gusts to 35 kts. Thunderstorms are possible at DRT for another hour or two. Otherwise all terminals will be VFR through the evening. There is a slight chance for storms to make it to the San Antonio area later this evening. We don't expect storms to be as strong if they reach San Antonio. Ceilings will lower to MVFR in Austin and San Antonio between 04Z and 06Z. Showers and thunderstorms are likely Sunday. Timing is difficult at this time, but the best chances will be during the afternoon and evening. Any storms will likely lower visibility to MVFR. && .PREV DISCUSSION... /ISSUED 321 PM CDT Sat May 23 2020/ SHORT TERM (Tonight through Sunday Night)... The main forecast concern for the late afternoon and early evening hours will be monitoring convective trends over the lower Trans Pecos and northern portions of Mexico. Currently, we have some ongoing showers and storms in the mentioned area and as the afternoon progresses, we should see some of this activity move into the Rio Grande plains, including Val Verde county. As of now, it looks like the better chance for severe thunderstorms will remain across Val Verde and perhaps the western portions of Edwards and Kinney counties. The instability is rather impressive, but the shear is marginal. However, we could still see very large hail and damaging winds as thunderstorm activity moving in from the west encounters higher quality moisture. As storm activity begins to merge during the mid to late evening hours, we could see a little better chance for damaging wind gusts. Exactly how far the convective complex makes it eastward remains to be seen as hi-res models vary. As of now, we should see a weakening complex move into the Highway 83 corridor by late evening. As we head closer to midnight, some of this activity could make it into areas south of I- 10/west of I-37, including the San Antonio area. Provided the convective complex does gradually weaken as expected, we should see a fairly quite period for the overnight hours into early Sunday morning. With the onset of the low-level jet, we should see some showers develop across the Hill Country and areas along and east of I-35 tomorrow morning. For late Sunday evening into early Monday morning, additional mid- level shortwave energy will move in from the west. This should bring about another organized area of thunderstorms, with initial development along the Rio Grande plains and southern Edwards Plateau during the late afternoon hours. Confidence continues to increase in this activity maintaining strength while moving eastward across the Hill Country into the I-35 corridor during the late evening and early morning hours on Monday. This activity should eventually move east of I-35 by late Sunday morning, but should be gradually weakening while moving east. Severe weather remains a possibility across all of south central Texas, especially over the Rio Grande plains and southern Edwards Plateau. Given the amount of moisture (PWATS 1.5 to near 2") locally heavy rainfall will also be a concern for most of south central Texas Sunday evening into Monday morning. LONG TERM (Monday through Saturday)... As the first round of expected widespread convection should be in the waning stage Monday morning, it is typical to expect a slow moving area of moderate to heavy rain lingering over the Coastal Prairies past daybreak Monday. Thus will keep a locally heavy rain wording for the 12Z-18Z time-frame. In the Monday afternoon through Tuesday time-frame, confidence in rainfall amounts and timing goes down as the medium range models diverge. Given the strong mesoscale vorticity pattern that kicks of the activity to be widespread Sunday night, there is more comfort in the scenario laid out by the NAM/GFS which preserves enough of the mid level shortwave to leave a pattern of wake subsidence and temporarily more stable air for a 12-24 hour period through daytime Tuesday. The system from Friday a week ago is an example of this, but the larger scale trough upstream versus the previous event, means destabilization could resume faster. There is also an associated cold front expected which has better collective model support among the 12Z deterministic runs. With some model solutions maintaining pockets of heavy rain through Tuesday due to in part to the front, will stick with the broader 2-5 inch period with isolated 5-7 inch amounts assessed in the early morning shift. Assuming the slightly cooler and more stable pattern sets up beneath the remnant upper low, would expect this low to have filled in some, having lost fair amount of vorticity from the lead shortwave. Should that be the case, the expectation is that there would be a broad shear axis overhead with more diurnally convection. There is also an expectation that rain chances will probably drop 10 to 20 percent once the scenario from early Monday morning plays out. That is not to say a long lived heavy rain threat couldn't materialize through next week, and PoPs and temps will be favored for the more pessimistic scenario. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 86 68 83 67 / 30 70 70 60 60 Austin Bergstrom Intl Airport 74 86 67 83 66 / 30 70 70 60 60 New Braunfels Muni Airport 74 86 66 83 66 / 30 70 70 60 50 Burnet Muni Airport 71 84 65 81 64 / 30 60 60 60 60 Del Rio Intl Airport 71 88 68 89 68 / 40 60 50 20 60 Georgetown Muni Airport 72 85 67 82 65 / 30 70 60 70 60 Hondo Muni Airport 72 88 66 87 66 / 40 60 70 40 60 San Marcos Muni Airport 74 86 67 83 66 / 30 70 60 60 50 La Grange - Fayette Regional 75 85 69 84 68 / 30 70 60 70 50 San Antonio Intl Airport 74 87 68 84 68 / 30 70 70 50 60 Stinson Muni Airport 74 88 68 84 68 / 30 70 70 50 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Treadway
Hazardous weather outlook, May 23, 3:32 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 332 AM CDT Sat May 23 2020 TXZ171>173-183>194-202>209-217>225-228-241000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 332 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There are low chances of thunderstorms late this afternoon and tonight across most of South Central Texas. For the Rio Grande Plains, Edwards Plateau, and most of the Hill Country, a few strong to severe storms are possible. At this time, the main concerns will be gusty winds, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain chances continue for the remainder of the Memorial Day weekend through late next week. Multiple rounds of showers and thunderstorms will bring widespread rainfall to South Central Texas. Concerns for locally heavy rainfall and flooding will be on the increase across during this time period. In addition, strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 23, 5:09 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
509 PM CDT Sat May 23 2020
TXZ183-184-202-232300-
Kinney TX-Val Verde TX-Edwards TX-
509 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND EASTERN VAL VERDE COUNTIES UNTIL 600 PM
CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Seminole Canyon State Park, or 15 miles southwest
of Comstock, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Comstock, Loma Alta, Lake View, Amistad Acres, Carta Valley, Amistad
Village, Seminole Canyon State Park, Box Canyon, Governors Landing,
Pecos River Boat Ramp, 277 South Boat Ramp, 277 North Campground,
Rough Canyon Recreation Area, Spur 406 Campground, Rock Quarry
Campground, Salem Point and Devils River State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3010 10093 2976 10054 2959 10058 2939 10103
2946 10106 2947 10115 2952 10118 2953 10126
2962 10125 2963 10126 2962 10128 2958 10128
2957 10129 2959 10131 2965 10130 2966 10135
2965 10136 2970 10137 2974 10141
TIME...MOT...LOC 2208Z 231DEG 35KT 2954 10138
AATSpecial weather statement, May 23, 5:54 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CDT Sat May 23 2020
TXZ183-184-202-240000-
Kinney TX-Val Verde TX-Edwards TX-
554 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 700 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 9 miles north of Del Rio, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Brackettville, Lake View, Amistad Acres, Laughlin AFB, Alamo
Village, Carta Valley, Cienegas Terrace, Amistad Village, Black
Brush Point, Amanda, Box Canyon, Val Verde Park, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp and 277 North
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2957 10124 2959 10125 3001 10044 2948 10011
2939 10011 2918 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2937 10101
2946 10106 2947 10115 2952 10118 2953 10126
TIME...MOT...LOC 2254Z 243DEG 34KT 2951 10087
AATSpecial weather statement, May 23, 6:47 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 647 PM CDT Sat May 23 2020 TXZ183>185-202-203-240045- Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX- 647 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...WESTERN UVALDE...WESTERN EDWARDS...EAST CENTRAL VAL VERDE AND SOUTHWESTERN REAL COUNTIES UNTIL 745 PM CDT... At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over Alamo Village, or 9 miles north of Brackettville, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm produced a 46 mph wind gust previously at Laughlin AFB. Locations impacted include... Uvalde, Brackettville, Rocksprings, Spofford, Camp Wood, Laguna, Barksdale, Vance, Uvalde Estates, Dabney, Cline, Anacacho, Alamo Village, Carta Valley, Blewett, Amanda, Montell, Standart, Reagan Wells and Laughlin AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 2916 10069 2977 10090 3021 10010 2916 9970 TIME...MOT...LOC 2347Z 258DEG 29KT 2945 10037 AAT
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:16 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 44 min |
| May 23, 8:09 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 66 min |
| May 23, 8:41 PM CDT | Special Weather Statement | EWX | Medina, Uvalde | 64 min |
| May 23, 9:05 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 40 min |
| May 23, 9:09 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| May 23, 9:45 PM CDT | Special Weather Statement | EWX | Bexar, Comal | 60 min |
| May 23, 10:10 PM CDT | Special Weather Statement | EWX | Maverick, Zavala | 65 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 30 min |
| May 23, 11:21 PM CDT | Special Weather Statement | EWX | Zavala | 39 min |
| May 23, 11:46 PM CDT | Special Weather Statement | EWX | Uvalde, Zavala | 44 min |
| May 24, 12:29 AM CDT | Special Weather Statement | EWX | Frio | 46 min |
| May 24, 12:48 AM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
| May 24, 1:19 AM CDT | Special Weather Statement | EWX | Frio | 41 min |
| May 24, 1:21 AM CDT | Special Weather Statement | EWX | Dimmit | 39 min |
| May 24, 1:47 AM CDT | Special Weather Statement | EWX | Dimmit | 43 min |
| May 24, 2:13 PM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| May 24, 3:32 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| May 24, 3:45 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop | 37 min |
| May 24, 3:59 PM CDT | Special Weather Statement | EWX | Lee | 46 min |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 33 min |
| May 24, 4:33 PM CDT | Special Weather Statement | EWX | Bastrop | 42 min |
| May 24, 4:43 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 24, 4:57 PM CDT | Special Weather Statement | EWX | Fayette | 48 min |
| May 24, 5:13 PM CDT | Special Weather Statement | EWX | Maverick | 47 min |
| May 24, 5:45 PM CDT | Areal Flood Advisory | EWX | Bastrop, Fayette, Lee | 3 hr |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 57 min |
| May 24, 5:53 PM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Travis | 62 min |
| May 24, 6:02 PM CDT | Special Weather Statement | EWX | Zavala | 43 min |
| May 24, 6:13 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 58 min |
| May 24, 6:23 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 67 min |
| May 24, 6:41 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 51 min |
| May 24, 6:46 PM CDT | Special Weather Statement | EWX | Bandera, Medina | 44 min |
| May 24, 6:50 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 66 min |
| May 24, 6:57 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.